Hail, Pontotoc
- When
- April 29, 1:30 AM CST
- Where
- Pontotoc County, 10.49 mi WNW of Byng
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.920, -96.840
Initial storms on the morning of the 29th formed along a stationary boundary. As an upper level low moved in, more storms formed in the panhandles and moved into Oklahoma toward late morning through the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Initial storms on the morning of the 29th formed along a stationary boundary. As an upper level low moved in, more storms formed in the panhandles and moved into Oklahoma toward late morning through the afternoon. Toward evening, some of the last storms formed into a line before exiting the area to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 28, 8:10 PM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 910 PM CDT THU APR 28 2016 .UPDATE... SHOWERS/STORMS THAT DEVELOPED IN TX PANHANDLE AND WEST TX WILL MOVE INTO WESTERN PARTS OF THE FA THIS EVENING. ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO DEVELOP OVERNIGHT AND MOVE ACROSS THE FA INTO FRIDAY MORNING. SOME SEVERE STORMS REMAIN POSSIBLE OVERNIGHT INTO FRIDAY MORNING WITH LARGE HAIL THE MAIN CONCERN. HAVE MADE SOME ADJUSTMENTS TO POPS/WX GRIDS FOR THIS EVENING TO BETTER SHOW CURRENT THINKING AND MADE SOME MINOR TWEAKS TO HOURLY GRIDS AND SKY COVER TO SHOW CURRENT TRENDS. ALL UPDATES OUT SOON. && .PREV DISCUSSION... /ISSUED 620 PM CDT THU APR 28 2016/ AVIATION... MVFR CEILINGS WILL DEVELOP OVERNIGHT WITH IFR CONDITIONS ACROSS THE WEST BY 12Z FRI. THIS WILL OCCUR AS SHOWERS AND THUNDERSTORMS BECOME NUMEROUS FROM SOUTH TO NORTH LATE TONIGHT INTO THE FIRST PART OF THE DAY ON FRI. MFVR CEILINGS ARE EXPECTED TO LINGER THROUGH THE MORNING. THESE CEILINGS WILL CONT INTO THE AFTN OUTSIDE OF SOUTHWEST OK AND NORTH TEXAS WHERE VFR CONDITIONS ARE EXPECTED BY MID/LATE AFTN. ANOTHER ROUND OF STORMS MAY IMPACT MANY SITES FRI AFTN. 30 PREV DISCUSSION... /ISSUED 344 PM CDT THU APR 28 2016/ DISCUSSION... THE NEXT STORM SYSTEM TO OUR WEST WILL BEGIN TO AFFECT OUR FORECAST AREA THIS EVENING. THUNDERSTORMS ARE ALREADY DEVELOPING OVER WEST TEXAS...NEAR LUBBOCK. THESE STORMS WILL PROBABLY MOVE INTO WESTERN OKLAHOMA THIS EVENING...WHILE ON A WEAKENING TREND. ALTHOUGH THERE IS A CHANCE OF SEVERE WEATHER WITH THESE STORMS...THE GREATER RISK OF SEVERE STORMS WILL ARRIVE WITH ELEVATED STORMS LATER TONIGHT. ISENTROPIC UPGLIDE NORTH OF A WARM FRONT IN NORTH TEXAS WILL COMBINE WITH SUFFICIENT ELEVATED INSTABILITY TO PRODUCE NUMEROUS THUNDERSTORMS LATE TONIGHT INTO FRIDAY MORNING. THESE STORMS WILL ALSO POSE A SEVERE WEATHER RISK...PRIMARILY IN THE FORM OF LARGE HAIL. IT IS NOT YET QUITE CLEAR HOW THE SYSTEM WILL EVOLVE TOMORROW...BUT THE MORNING STORMS ARE GENERALLY EXPECTED TO CONTINUE TO SHIFT NORTH DURING THE MORNING...WHILE WEAKENING...AND FINALLY DISSIPATING IN THE LATE AFTERNOON. IT APPEARS THAT NEW STORMS WILL FORM WITHIN THE WARM SECTOR IN THE AFTERNOON...AND THOSE WILL SPREAD NORTHEAST THROUGH THE REMAINDER OF THE DAY AND EVENING. THERE WILL PROBABLY BE SOME OVERLAP BETWEEN THE TWO THUNDERSTORM EPISODES. SEVERE STORMS WILL BE QUITE POSSIBLE IN THE AFTERNOON/EVENING EVENT AS WELL. BY SATURDAY MORNING...THE STORMS SHOULD BE MOSTLY...IF NOT ENTIRELY...EAST AND NORTHEAST OF OUR FORECAST AREA. AFTER A COUPLE OF DRY DAYS...ANOTHER SYSTEM WILL BRING A CHANCE OF RAIN AND THUNDERSTORMS TO THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. SEVERE WEATHER APPEARS TO BE UNLIKELY WITH THESE STORMS. ONCE THAT SYSTEM MOVES AWAY...EXPECT ANOTHER FEW DAYS OF DRY WEATHER. MEDIUM-RANGE MODELS SUGGEST ANOTHER STORM SYSTEM LATE IN THE WEEK OR NEXT WEEKEND...BUT IT IS TOO EARLY AT THIS POINT TO MAKE ANY SPECIFIC FORECASTS FOR THAT TIME PERIOD...AS THE MODEL FORECASTS CONTINUE TO CHANGE SUBSTANTIALLY WITH EACH RUN THAT FAR OUT. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 58 73 51 74 / 70 70 60 10 HOBART OK 58 76 48 73 / 70 70 30 0 WICHITA FALLS TX 63 82 52 77 / 60 60 20 10 GAGE OK 53 66 42 68 / 70 70 40 10 PONCA CITY OK 56 70 52 72 / 50 70 80 10 DURANT OK 63 77 61 80 / 70 90 70 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 25/30
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1212 PM CDT THU APR 28 2016 OKZ004>048-050>052-TXZ083>090-291715- HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD- NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE- BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN- CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON- TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON- JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN- FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY- 1212 PM CDT THU APR 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN... WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... .THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. LOCATION... THE SLIGHT RISK AREA IS SOUTH OF A ARNETT TO OKLAHOMA CITY TO ATOKA LINE. A MARGINAL RISK FOR SEVERE STORMS EXISTS SOUTH OF A ALVA TO GUTHRIE TO CHANDLER LINE. TIMING... SEVERE THUNDERSTORMS ARE POSSIBLE AS EARLY AS 7 PM THIS EVENING IN PARTS OF WESTERN OKLAHOMA AND FAR WESTERN NORTH TEXAS...BUT MOST SEVERE THUNDERSTORMS WILL NOT OCCUR UNTIL AFTER MIDNIGHT TONIGHT. IMPACTS... LARGE HAIL UP TO THE SIZE OF GOLF BALLS WILL BE THE MAIN HAZARD... DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE AS WELL... LOCALLY HEAVY RAINFALL... DISCUSSION... ISOLATED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL FORM TONIGHT AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM AS MOISTURE AND INSTABILITY INCREASE. MOST...IF NOT ALL...OF THESE STORMS ARE EXPECTED TO BE ELEVATED IN NATURE...WHICH WOULD FAVOR STORMS WITH LARGE HAIL. STORMS LATE THIS AFTERNOON WILL LIKELY FORM OVER THE TEXAS PANHANDLE THEN MOVE INTO WESTERN OKLAHOMA AND WESTERN NORTH TEXAS THIS EVENING. ADDITIONAL STORMS WILL FORM THROUGH THE NIGHT TONIGHT AS THE LOW LEVEL JET INCREASES. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE RISK AREAS SHOULD PREPARE FOR SEVERE WEATHER OPERATIONS TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... .THUNDERSTORMS... SEVERE THUNDERSTORMS WILL BE POSSIBLE ON FRIDAY ACROSS MUCH OF OKLAHOMA AND ADJACENT PARTS OF NORTH TEXAS. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. THERE MAY BE A LOW TORNADO RISK ON FRIDAY AS WELL. THUNDERSTORM CHANCES MAY LINGER IN SOUTHEASTERN OKLAHOMA SATURDAY MORNING. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MAY OCCUR LATE SUNDAY INTO MONDAY. SEVERE POTENTIAL SUNDAY AND MONDAY REMAINS LOW. GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK. MBS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 1258 AM CDT FRI APR 29 2016 OKZ039-045-290630- JEFFERSON OK-STEPHENS OK- 1258 AM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFFERSON AND SOUTHEASTERN STEPHENS COUNTIES UNTIL 130 AM CDT... AT 1256 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WAURIKA... MOVING NORTHEAST AT 30 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... LAT...LON 3407 9791 3415 9810 3453 9795 3442 9765 TIME...MOT...LOC 0556Z 205DEG 28KT 3418 9797
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 127 AM CDT FRI APR 29 2016 OKZ039-040-046-290700- CARTER OK-GARVIN OK-STEPHENS OK- 127 AM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CARTER...WESTERN GARVIN AND NORTHEASTERN STEPHENS COUNTIES UNTIL 200 AM CDT... AT 125 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST OF TATUMS...MOVING NORTHEAST AT 50 MPH. HAZARDS INCLUDE... HAIL UP TO THE SIZE OF NICKELS... LAT...LON 3440 9744 3446 9764 3484 9752 3484 9713 TIME...MOT...LOC 0625Z 204DEG 42KT 3452 9752
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
142 AM CDT FRI APR 29 2016
OKZ028-030-042-290715-
POTTAWATOMIE OK-PONTOTOC OK-MCCLAIN OK-
142 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN POTTAWATOMIE...
NORTHWESTERN PONTOTOC AND SOUTHEASTERN MCCLAIN COUNTIES UNTIL 215 AM
CDT...
AT 141 AM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BYARS...MOVING
NORTHEAST AT 35 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LAT...LON 3486 9694 3485 9710 3486 9720 3493 9716
3493 9714 3498 9714 3515 9707 3514 9685
3507 9678 3504 9677
TIME...MOT...LOC 0641Z 214DEG 30KT 3489 9706SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 146 AM CDT FRI APR 29 2016 OKZ039-290715- STEPHENS OK- 146 AM CDT FRI APR 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEPHENS COUNTY UNTIL 215 AM CDT... AT 143 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF DUNCAN...MOVING NORTH AT 20 MPH. HAZARDS INCLUDE... HAIL UP TO ONE-HALF INCH DIAMETER... LAT...LON 3437 9779 3443 9797 3468 9789 3465 9759 TIME...MOT...LOC 0643Z 199DEG 19KT 3447 9784
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
158 AM CDT FRI APR 29 2016
OKZ042-290730-
PONTOTOC OK-
158 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PONTOTOC COUNTY
UNTIL 230 AM CDT...
AT 157 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTH OF
VANOSS...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LAT...LON 3467 9684 3467 9693 3497 9693 3493 9689
3493 9685 3495 9681 3493 9680 3491 9680
3490 9676 3486 9673 3488 9669 3489 9669
3491 9671 3493 9670 3493 9666 3490 9664
3491 9658
TIME...MOT...LOC 0657Z 204DEG 23KT 3471 9688SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
209 AM CDT FRI APR 29 2016
OKZ046-050-051-290745-
CARTER OK-LOVE OK-MARSHALL OK-
209 AM CDT FRI APR 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...
NORTHEASTERN LOVE AND WESTERN MARSHALL COUNTIES UNTIL 245 AM CDT...
AT 208 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MARIETTA...MOVING NORTHEAST AT 25 MPH.
HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
LAT...LON 3386 9707 3385 9709 3387 9713 3422 9701
3419 9693 3417 9693 3417 9689 3411 9671
3387 9688 3394 9690 3396 9692 3394 9697
3396 9698 3395 9700 3389 9698 3384 9704
TIME...MOT...LOC 0708Z 204DEG 23KT 3390 9700The Norman radar (KTLX), 61 km away, was scanning. The volume nearest the first event began at 07:29 UTC.
34 hail, 14 thunderstorm wind, 3 tornado, 2 flash flood. Local standard time, as filed.
No damage reported.
No damage reported.
Three to five power poles downed on 13th street.
Metal roofing came off a building and crashed through a fence. A tree limb was also downed.
No damage reported.
Large branch downed from strong winds.
Social media photo. Time and location estimated by radar.
A tornado developed just northwest of Elgin. It initially moved north, then turned east-northeast dissipating just before reaching Fletcher. Mobile homes were damaged along the path as well as trees, power lines, and outbuildings.
A brief tornado was observed in southeastern Caddo County. Minor damage was noted to a house near the H.E. Bailey Turnpike to the east-southeast of Cyril.
A large tornado developed in southwestern Grady County to the southwest of Ninnekah and moved east-northeast, passing just south of Ninnekah. The tornado dissipated as it crossed state highway 19 to the east of Ninnekah. The tornado damaged at least three homes and destroyed one mobile home south of Ninnekah.
Power poles down.
Flooding resulted in a closure along interstate 35. Reported by OHP.
No damage reported.
A few large tree limbs (20 to 28 inches in diameter) fell onto two vehicles, powerlines, and a kids playhouse.
Closures along state highway 74 and 74b due to flash flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623942, 623943, 623944, 623945, 623946, 623947, 623948, 623949, 626165, 626164, 623950, 623951, 623952, 623953, 623954, 623955, 623956, 623957, 623958, 623959, 623961, 623963, 623964, 623965, 623966, 627351, 623967, 623968, 623969, 623970, 623971, 627352, 623972, 627354, 623973, 623974, 623976, 623978, 623979, 623980, and more.